An overdosage of sulphonylureas may lead to hypoglycaemia. Moderate symptoms of hypoglycaemia, with no loss of consciousness or neurological signs, must be completely corrected by the administration of carbohydrates and by adjusting the dosages and/or dietary measures. Strict monitoring should be continued until the doctor is sure that the patient is out of danger.
Severe hypoglycaemic reactions with coma, convulsions or other neurological disorders are possible and constitute a medical emergency, requiring immediate hospitalisation of the patient.
If hypoglycaemic coma is diagnosed or suspected, the patient should be given intravenous (I.V) injection of 50 mL of concentrated glucose solution (20 to 30%). This should be followed by continuous infusion of a more dilute glucose solution (10%) at a rate that will maintain blood glucose levels above 1 g/L. Patients should be monitored closely and depending on the patient's condition after this time, the doctor will decide if further monitoring is necessary.
Dialysis is of no benefit to patients due to the strong binding of gliclazide to proteins.